The field of cardio-oncology is not about cancer of the heart, but rather the combined effect that different risk factors—particularly patient risk factors, cancer risk factors, and risk factors associated with cancer therapies—have on the heart.
“More importantly, it’s about treatment risk factors,” said Eiman Jahangir, MD, MPH, Assistant Professor of Medicine at Vanderbilt Heart in Nashville, TN. “Particularly with the sheer number of drugs that are coming out in oncology every day, it’s about understanding what the side effects of these drugs are.”
According to Dr Jahangir, who took a deep dive into the myriad cardiac toxicities associated with common cancer therapies at the AONN+ 10th Annual Navigation & Survivorship Conference, toxicities of the heart resulting from some commonly used cancer treatments—like radiation and anthracyclines—are fairly well known but only represent the tip of the iceberg.
“We’re seeing a lot more survivors, and people are becoming more and more aware of the fact that if you survive cancer, you’re more likely to die of cardiac disease,” he said. “If we live long enough, that’s what eventually gets us, and the same is becoming true for cancer survivors.”
Cardiac Toxicities of Radiation
In individuals who have had radiotherapy for breast cancer, the risk of coronary events increases dramatically as the mean dose of radiation increases, even if they have no known cardiovascular risk factors.
“So, if you’re a breast cancer survivor, understanding this risk is important,” he said. “Some of the risk factors for cancer, like smoking, obesity, diabetes, and hypertension, also play into cardiovascular disease. So, for someone who has had breast cancer, talking to them about being active, not smoking, trying to eat right, and getting their blood pressure and cholesterol checked is very important.”
He also noted that women present with heart attack symptoms differently from men.
“A man may come in with chest pain and is immediately diagnosed with coronary artery disease, but women, unfortunately, are diagnosed less often and less quickly,” he said. “So, particularly if you have a female patient who has had breast cancer, it’s very important to realize that and seek out an answer to the question, Is this coronary disease or not?”
Anthracyclines are the cornerstone of chemotherapy for the treatment of leukemia, lymphoma, sarcoma, and breast cancer.
“The main dose-limiting toxicity is the heart,” he noted. “But oncologists know this, and they do a good job about limiting how much they give.”
Other acute toxicities of anthracyclines include arrhythmia (ventricular tachycardia, supraventricular tachycardia) and pericarditis-myocarditis syndrome. These are fairly rare, however, and usually resolve when treatment is held.
Cardiomyopathy, on the other hand, affects both older and younger survivors who have received anthracyclines, and the prognosis associated with this particular cardiac toxicity is poor (although some newer studies suggest it is reversible).
“We will often see people who have received anthracycline therapy and done fine, and now they’re survivors 10 or 15 years later, and they develop cardiomyopathy,” he said. “So you’re at a higher risk of developing cardiomyopathy if you’ve gotten any anthracycline dose, even if it doesn’t happen during treatment.”
Tyrosine Kinase Inhibitors
Cardiovascular complications vary widely depending on which tyrosine kinase inhibitors (TKIs) a patient receives, but they can include pulmonary hypertension, effusions, vascular disease, and peripheral arterial disease.
For patients with chronic myeloid leukemia who are starting on TKIs, optimize blood pressure, lipids, and glycemic control, he advised.
“If they’re going to get ponatinib I’ll typically do an ankle-brachial index (ABI) before they start treatment, which just looks for vascular disease,” he said. “And I might do it again 3 to 6 months out.”
Discuss smoking cessation with these patients, educate them on the possibility of peripheral vascular disease and symptoms (ie, leg cramps), and repeat the ABI if concerning symptoms develop. For those on dasatinib, have a low threshold to evaluate for pulmonary hypertension in patients who present with shortness of breath, he added.
“If you look back at the history of cancer treatment, everyone has always wanted some sort of immunotherapy,” he said. “But this is the first time we’ve come up with something that takes the brakes off of our own T cells to go forward and fight cancer.”
Immune checkpoint inhibitors are now being used to treat a wide variety of malignancies, and patients who do respond to these therapies typically respond well, with many demonstrating improvements in overall survival.
However, these drugs do not come without side effects, and there has been a rapid increase in the reporting of fatal immune checkpoint inhibitor–associated myocarditis, the most common cardiac toxicity associated with immunotherapy.
“This isn’t common, but when it happens it’s often deadly,” he said. “The way you can think about it is, we’re priming these T cells to kill the cancer cells, which is good. But if you prime them and they attack your body, that’s bad.”
Other immune checkpoint inhibitor–associated cardiovascular toxicities include stress-induced cardiomyopathy, arrhythmias, vasculitis, and pericardial disease. However, he clarified that these toxicities typically present along with myocarditis.
We know that these immunotherapy side effects are all inflammation mediated, he said, but we still lack effective biomarkers to predict who will respond favorably to immune checkpoint inhibitors and who will experience serious adverse events. Patients with no history of cardiovascular disease can suffer serious or fatal cardiac events as a result of immunotherapy treatment.
“Unfortunately, it happens pretty quickly, typically within 25 days, and the number of reported cases is increasing,” he said. “I think the reason for that is 2-fold: people are now looking for it, and we’re using these drugs more.”
He said that providers are now more vigilant about performing biopsies on these patients in an effort to better understand why some patients are more prone to these fatal cardiac events.
For patients on cancer immunotherapy treatments who present with chest pain, be attentive to screening for troponin levels, particularly in high-risk individuals (ie, those on combination therapy), to detect myocarditis. Also, be cognizant of other toxicities besides myocarditis (ie, thyroiditis, pancreatitis, colitis), he advised.
“If you can do an endomyocardial biopsy, we recommend it,” he said. “An MRI also works, but we’ve been limited in our ability to do MRIs due to factors like renal failure or pacemakers.”
If confirmed, treatment for immune checkpoint inhibitor–associated myocarditis is high-dose steroids, antithymocyte globulins, and other therapies directed at T cells (eg, abatacept, although not approved by the FDA for this indication), he added.
“These immunotherapy drugs are being used more and more in oncology, and they’re being used in combination therapy,” said Dr Jahangir. “So I suspect we’re going to see more of these toxicities.”
Looking to the Future
In the past 10 to 15 years, a number of new cancer therapies have been added to the armamentarium, and new treatments are being approved all the time. According to Dr Jahangir, providers need to know how each of these treatments impact the cardiovascular function of their patients.
He encourages providers to become educated on the common cardiac toxicities associated with a variety of other common therapies, such as HER2-targeted therapies (associated with cardiomyopathy), androgen deprivation therapies (associated with cardiovascular mortality and QT prolongation), and vascular endothelial growth factor signaling pathway inhibitors (associated with cardiomyopathy, thrombosis, and hypertension), to name just a few.
“I think TKIs and immune checkpoint inhibitors are going to become 2 of the mainstays of cancer treatment, and they both cause cardiovascular disease,” he said. “So, I think we need to become aware of it.”